Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 77, NWS Sioux Falls, SD

May 12, 20224 counties in South Dakota; Dakota County, Dixon County, Nebraska; Plymouth County, Sioux County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2022, 4:20 PM CDT for 4 counties in South Dakota; Dakota County, Dixon County, Nebraska; Plymouth County, Sioux County, Woodbury County, Iowa. It was in force for 40 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2022, 4:20 PM CDT (21:20 UTC)
Expired
May 12, 2022, 5:00 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.25 in
Wind
70.0 mph

Counties Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Lincoln County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 4:25 PM CDTTSTM WND DMGNewcastle, NECORRECTS PREVIOUS TSTM WND DMG REPORT FROM NEWCASTLE. MULTIPLE POWERLINES DOWN ACROSS THE CITY. MULTIPLE BUILDINGS ALSO DOWN ALONG HIGHWAY 12 NEAR MILE MARKER 219 AND 220.
May 12, 4:28 PM CDTTSTM WND DMG3 Ese Meckling, SDSEMI BLOWN OVER.
May 12, 4:30 PM CDTTSTM WND DMG1 Ese Vermillion, SDREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.
May 12, 4:30 PM CDTTSTM WND DMGVermillion, SDREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.
May 12, 4:32 PM CDTTSTM WND DMGPonca, NECORRECTS PREVIOUS TSTM WND DMG REPORT FROM PONCA. MULTIPLE TREES AND POWERLINES DOWN.
May 12, 4:36 PM CDTTSTM WND DMG1 Sse Elk Point, SDREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.
May 12, 4:37 PM CDTTSTM WND GST 70Elk Point, SD
May 12, 4:40 PM CDTTSTM WND GST 753 Nw Jefferson, SDMULTIPLE SEMI-TRUCKS FLIPPED BETWEEN ELK POINT AND JEFFERSON.
May 12, 4:45 PM CDTTSTM WND GST 623 Se Jefferson, SDMESONET STATION 53 SD RWIS NORTH SIOUX CITY.
May 12, 4:54 PM CDTTSTM WND DMG2 Wnw Sioux City, IALARGE BRANCHES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 3:27 PM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WUUS53 KFSD 122120
SVRFSD
IAC149-167-193-NEC043-051-SDC027-083-127-135-122200-
/O.NEW.KFSD.SV.W.0077.220512T2120Z-220512T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
420 PM CDT Thu May 12 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Western Woodbury County in west central Iowa...
  Southwestern Sioux County in northwestern Iowa...
  Western Plymouth County in northwestern Iowa...
  Dakota County in northeastern Nebraska...
  Dixon County in northeastern Nebraska...
  Clay County in southeastern South Dakota...
  South central Lincoln County in southeastern South Dakota...
  Southeastern Yankton County in southeastern South Dakota...
  Union County in southeastern South Dakota...

* Until 500 PM CDT.

* At 420 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles south of Yankton to 6 miles west of Dixon In
  Dixon County to 7 miles south of Stanton, moving east at 70 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Severe thunderstorms will be near...
  Concord and Dixon In Dixon County around 425 PM CDT.
  Wakefield around 430 PM CDT.
  Emerson, Allen, Newcastle, Meckling, Martinsburg and Maskell 
  around 435 PM CDT.
  Vermillion and Ponca around 440 PM CDT.
  Elk Point, Homer, Hubbard, Jackson In Dakota County and Ponca 
  State Park around 445 PM CDT.
  North Sioux City, Dakota City, Jefferson and Union Grove State 
  Park around 450 PM CDT.
  Sioux City, Beresford, South Sioux City and Sergeant Bluff around 
  455 PM CDT.
  Akron, Sloan, Hinton, Lawton, Alcester and Merrill around 500 PM 
  CDT.

Other locations impacted by these severe thunderstorms include
Bronson, Chatsworth, Waterbury and Westfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4225 9633 4228 9635 4226 9702 4276 9701
      4277 9713 4281 9721 4284 9722 4312 9674
      4264 9612 4221 9616 4222 9634
TIME...MOT...LOC 2120Z 251DEG 59KT 4276 9741 4239 9712 4185 9717 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:20 PM CDT, 2 hours earlier.

Area forecast discussion, May 12, 2:20 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
220 PM CDT Thu May 12 2022

.SHORT TERM...(This Evening through Friday)
Issued at 219 PM CDT Thu May 12 2022

Dealing with another interesting and challenging severe weather
threat for this afternoon and evening. A strong upper level wave in
Wyoming was spreading cooler and drier air aloft into central NE
this afternoon with elevated convection develop in central NE which
was lifting fairly quickly northward. Still some question on
supercell vs. linear development and the last few runs of the HRRR
are leaning a little more towards a supercell/multicell set up vs
the earlier expectation of a strong bowing segment. Still not
completely buying into this but there will be a little concern if
the ACCAS/showers and thunderstorms moving north move through just
before peak heating which might limit the ability to get surface
based storms going and generate a more organized jet and cold pool.
Current WoFS output still suggesting that the storms that move into
areas near and west of the James Valley through 23z will have a good
chance at producing 50 knot or higher wind gusts. With the 0-3km
bulk shear vector running about 35-40 knots from 210 degrees will
need to watch any linear segment that move northeast for possible
QLCS spinups. The other thought is that with the wave and front a
touch slower than it appeared yesterday is that this initial more
cellular activity will wrap north fairly quickly mid to late
afternoon then after about 0-3z this evening a more linear system
will try to develop in north central and eastern NE and lift
northeast as the cooler and drier air aloft punch east with the
upper wave, bringing a bit higher threat for the strongest winds to
areas near and east of Interstate 29.

Deep west to southwest flow will develop tonight into Friday and
bring much drier air to the region and drop temperatures about 15 to
20 degrees. Expecting highs mostly in the lower to mid 70s on Friday
with wind gusts about 20 to 30 mph, likely closer to 40 mph north of
Interstate 90.

.LONG TERM...(Friday Night through Thursday)
Issued at 219 PM CDT Thu May 12 2022

Saturday through Monday low pressure will rotate across central
Canada which will keep a dry westerly flow across the Northern
Plains. This will bring mostly dry conditions with seasonally mild
temperatures as well as seasonally breezy conditions. Morning
lows likely to be from the lower 40s to lower 50s with afternoon
highs from about 65 to 75.

Troughiness over the western United States Tuesday into Thursday
will spread into the Northern Rockies by Thursday and bring a series
of waves into the Northern and Central Plains. Too far out to
determine timing and strength of any storms but for now does not
look like a great set up for heavier rain or severe weather. Overall
temperatures will remain seasonally mild.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 646 AM CDT Thu May 12 2022

Isolated convection may linger near/north of Hwy 14 early in the
period, but otherwise expecting VFR conditions with increasing
southerly winds through mid afternoon. After 21Z-22Z, expecting
rapid development of thunderstorms into southeast SD, developing
into a line which moves quickly east into northwest Iowa and
southwest Minnesota this evening. Large hail and strong/damaging
winds will be possible with any thunderstorms during the late
afternoon and evening, along with at least brief MVFR-IFR
conditions. Storm timing is somewhat uncertain, but tried to
narrow down a 2-4 hour window of best chances in the TAFs.

After storms move through, a return to VFR conditions is expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JH
Hazardous weather outlook, May 12, 5:05 AM CDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
505 AM CDT Thu May 12 2022

SDZ038-050-052-053-057>060-063>065-068-069-131015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop late this afternoon. Large hail
up to 2 inches in diameter, wind gusts to 60 mph and an isolated
tornado are possible. As the storms move east in the early evening,
the greater threat will transition to damaging wind gusts up to 70
mph, while hail up to ping pong ball size and perhaps a tornado are
still possible. The strongest storms should move east of the James
River Valley by 8 pm this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 4 pm and 8 pm.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop west of I-29 in the
late afternoon. Storms should evolve into a squall line which will
move quickly east toward I-29, and into northwest Iowa and southwest
Minnesota in the early evening. Damaging wind gusts to 75 mph will be
the primary threat, while hail up to ping pong ball size and perhaps
a tornado are also possible. The strongest storms should move east
of out of southwest Minnesota and northwest Iowa by 11pm or midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 5 pm and 11 pm.

In the hours before

Local storm report, May 12, 3:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     9 SW PLATTE             43.29N 98.96W
05/12/2022  M61 MPH          CHARLES MIX        SD   MESONET

            MESONET STATION FW5808 PLATTE.

&&

ST
Local storm report, May 12, 4:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     BONESTEEL               43.08N 98.95W
05/12/2022                   GREGORY            SD   TRAINED SPOTTER

            MULTIPLE 3 INCH BRANCHES DOWN.

&&

ST
Local storm report, May 12, 4:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     3 S CORSICA             43.38N 98.41W
05/12/2022  M62 MPH          DOUGLAS            SD   MESONET

            MESONET STATION 304 SD RWIS CORSICA.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 12:09 AM CDTDense Fog AdvisoryFSDBrookings, Kingsbury, Lake, Minnehaha, Moody4 hr
May 12, 1:38 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld37 min
May 12, 3:16 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory44 min
May 12, 3:21 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCharles Mix, Douglas, Gregory24 min
May 12, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Charles Mix, Davison, Douglas, Gregory50 min
May 12, 3:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Brule, Charles Mix, Gregory, Jerauld44 min
May 12, 3:59 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Bon Homme, Charles Mix, Clay, Davison, Douglas and 6 more46 min
May 12, 4:11 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Davison, Douglas, Hanson, Hutchinson, Jerauld and 1 more49 min
May 12, 4:40 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDClay, Hanson, Hutchinson, Lake, Lincoln, McCook and 5 more50 min
May 12, 4:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBeadle, Jerauld, Kingsbury, Miner, Sanborn44 min
May 12, 4:49 PM CDTTornado WarningFSDHanson, Lake, McCook, Miner28 min
May 12, 4:53 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDClay, Lincoln, Union37 min
May 12, 4:58 PM CDTTornado WarningFSDBeadle20 min
May 12, 5:13 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDBrookings, Kingsbury, Lake, Miner, Minnehaha, Moody47 min
May 12, 5:37 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDClay, Lake, Lincoln, McCook, Minnehaha, Moody and 2 more23 min
May 12, 5:42 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDBrookings, Moody33 min
May 12, 6:29 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDUnion46 min
May 12, 5:22 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBuena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 3 more38 min
May 12, 5:51 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBuena Vista, Cherokee, Clay, Dickinson, O'Brien, Osceola39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.